September, '99 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff


Soriatane? Not For Me
from Sherry S.

Hi Ed : Two derms have now indicated Soriatane would help alleviate not only my P but also skin cancers (basal cell and squamous; I've not had melanoma), so it did seem worth a try despite my reluctance to try anything but topical treatments.

Until age 40, when I got my first basal cell, I overdosed on the sun. Now I'm diligent with sunscreens and even wear a hat when I go out, but probably most of the sun damage was done in my dumb youth (encouraged by doctors who said sun was good, right?). At least I never smoked.

The Soriatane brochure indicates a 2- to 3-month wait before benefits are noticed, with worsening often preceding healing. Possible side effects, which generally precede healing, include: decreased night vision, chapped lips, peeling fingertips, palms and soles (my feet already peel), itching, sticky skin, runny or dry nose. "Most patients experience some degree of hair loss, but the condition varies among patients. The extent of hair loss that you will experience and whether your hair will return after treatment cannot be predicted." Another gem: "A few patients have experienced decreased night vision. Since the onset can be sudden, you should be particularly careful when driving or operating any vehicle at night ... If you wear contact lenses, you may find that you are less able to tolerate them during the treatment period."

In all capital letters, which I won't duplicate here: "You should be aware that Soriatane may cause some more serious side effects. Be alert for any of the following: headaches, nausea, vomiting, blurred vision; changes in mood; yellowing of the skin or eyes and/or dark urine; persistent feeling of dryness of the eyes; aches or pains in bones or joints or difficulty in moving or loss of sensation in the limbs." Then words to the effect that if left untreated, these serious side effects could result in permanent adverse effects. Below that: "Bone changes have been detected by x-ray examination. The significance of these changes is not presently known." Perhaps it's legalese, but ...

I can continue living with psoriasis. I hate the skin cancers and the resulting cuts, stitches and scars, especially when they occur on my face, and I always hope that whatever isn't psoriasis turns out to be actinic keratosis so it can be burned off with liquid nitrogen, leaving no scar.

I've decided that one iatrogenically triggered condition is enough (i.e., my skin cancers, which without so much baking and broiling under Ole Sol would likely not have occurred, or would have occurred less often). I don't want to take anything I don't need to take that will start some other process in my pretty healthy body. At 61 I enjoy my still thick and only slightly gray wavy hair. I don't want achy joints or bone problems. As for the problem of dry eyes, I wear contacts and hate wearing glasses. Vanity? Also perhaps pride in so far not taking more than a multi-vitamin a day (yes, I'm knocking on wood).

I guess that's it for Soriatane for me. I'm trying Dovonex Scalp Solution (sample bottle) even though the original Dovonex didn't work on my non-scalp spots. In fact, it made them worse. I can't turn down everything the docs suggest, can I? I'm to call my regular dermatologist in a week to report on irritation caused by Dovonex Scalp Solution, if any.

These docs are nice and seem to care. Probably they are making progress. I thought in my twenties that surely there'd be a cure by now. -Sherry S.

*****

Ed's Response: You KNOW I'm sympathetic, Sherry. But I've got to ‘fess-up, when I read this e-mail I grinned then chuckled. Not because you're anguishing through this decision, but because I empathized with the poor derms.

Derms must have a real love-hate relationship with the pharms, you know? I mean, they really believe in some of these drugs. Surely there are some derms out there (the two you consulted may or may not be among them) who really think Soriatane is a good drug. But then the pharms, forced by the FDA, publish brochures like the one from which you quoted.

I hear where you're at, Sherry! I think I'd have to be crusted beyond mobility before I'd WANT to take the drug described in that brochure!

Thanks for sharing this. To other readers: I'd like to hear from anyone who is using Soriatane and survived those ify first two or three months. -Ed

Back to Archives

www.flakehq.com